Problems with tinnitus usually are caused by brief exposure to loud sounds, such as an iPod turned up too loud, the blaring speakers at a rock concert or close proximity to fireworks. Long-term exposure to such noise may cause more serious symptoms.
Another source of tinnitus is the use of aspirin or the nonsteroidal anti-inflammatory drugs ibuprofen and naproxen, sold under such brand names as Motrin and Aleve, respectively. Acetaminophen, sold as Tylenol, does not cause tinnitus. Rarely, tinnitus may be an effect of a benign tumor on the hearing nerve between the ear and the brain or, very rarely, produced by a benign or cancerous brain tumor. Tinnitus that lasts for more than a month is most likely due to excess ear wax. A doctor or nurse should examine the ear and safely clean out the obstruction.
To keep their ears healthy, teens should reduce their exposure to very loud noise and monitor the volume on their MP3 players. Any level that hurts, causes immediate tinnitus or produces enough volume for someone else to hear is too loud and should be reduced. Take precautions at rock concerts: Always wear earplugs, and if the sound still hurts your ears, it is too loud. Move farther away from the speakers.